Virginia, 2016Damaging Wind in Virginia, August 14, 2016
August 14, 2016 · NWS MRX · 1 event in 1 county or zone
A few severe storms formed in the heat of the afternoon across Southwest Virginia and Northeast Tennessee. A few trees were downed due to convective gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe storms formed in the heat of the afternoon across Southwest Virginia and Northeast Tennessee. A few trees were downed due to convective gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 1:49 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 14, 1:49 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
249 PM EDT SUN AUG 14 2016
.SHORT TERM (This Afternoon through Monday)...
Seeing a few scattered showers and storms showing up on radar this
afternoon with the coverage limited to NE TN and SW VA. Moisture is
a little bit higher across NE TN and SW VA with PW values ranging
from 1.7-1.8 inches with values in the 1.3-1.5 inch range south of I-
40. Therefore, expect showers and storms will remain limited to NE
TN and SW VA throughout the afternoon and evening. SBCAPE values are
around 1500-2000 J/Kg in NE TN and SW VA and there could be a
strong storm or two but do not expect anything severe. For tonight,
any ongoing convection should quickly come to an end due to the
loss of daytime heating. With the scattered showers and storms this
afternoon, expect there could a be a few areas of patchy fog
tomorrow morning across NE TN and SW VA.
On Monday, a weak shortwave trough will move northward out of the
Gulf of Mexico into the Southern Appalachians. This trough will ride
around the periphery of the Atlantic ridge. PW values will increase
into the 1.7-1.9 inch range with southerly flow in the mid and lower
levels. Therefore, expect showers and storms will a bit more
numerous across the forecast area. Models indicate that SBCAPE
values will range from 750-1500 J/Kg with weak mid-level flow.
Therefore, not expecting any strong to severe storms but there will
be some heavier downpours.
.LONG TERM (Monday Night through Saturday)...
Ridge is still holding strong over the area while the frontal
boundary to our north will still likely be stalled out and struggle
to move further south. Warm temperatures will lead to diurnally
driven showers and thunderstorms likely each afternoon/evening.
Front looks to make a little southward progress before it fizzles
out and leaves decent moisture set up over the area, which will lead
to some of the better rain chances on Wednesday/Thursday. Another
system/frontal boundary will make a run at the region at the end of
the forecast which will lead to continued rain chances and slightly
cooler temperatures through the end of the 7-day forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 92 73 92 / 10 30 20 30
Knoxville McGhee Tyson Airport, TN 73 91 71 91 / 10 30 20 30
Oak Ridge, TN 72 91 72 91 / 10 30 20 30
Tri Cities Airport, TN 69 90 69 89 / 20 40 20 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
MA/ABM
Hazardous weather outlook, Aug 14, 2:29 AM EST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 AM EDT SUN AUG 14 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
329 AM EDT SUN AUG 14 2016 /229 AM CDT SUN AUG 14 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 14, 1:49 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT SUN AUG 14 2016
TNZ017-042-044-046-141930-
WASHINGTON TN-SULLIVAN TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-
249 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE...WASHINGTON
AND SOUTHWESTERN SULLIVAN COUNTIES UNTIL 330 PM EDT...
AT 249 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JONESBOROUGH...OR 10 MILES WEST OF JOHNSON CITY...MOVING NORTHEAST AT
15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...ELIZABETHTON...JONESBOROUGH...SPURGEON...
GRAY...PINE CREST...MIDWAY...OAK GROVE...CENTRAL...
COLONIAL HEIGHTS...LIMESTONE...AVONDALE...DAVY CROCKETT BIRTHPLACE...
LEESBURG...TELFORD AND WARRIORS PATH S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3629 8227 3618 8266 3632 8273 3651 8244
TIME...MOT...LOC 1849Z 235DEG 13KT 3631 8256
MOULTON
Special weather statement, Aug 14, 2:03 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SUN AUG 14 2016
TNZ040-041-070-073-074-141945-
SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-
303 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER...SOUTHERN
JEFFERSON AND SOUTHWESTERN COCKE COUNTIES UNTIL 345 PM EDT...
AT 303 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GATLINBURG...MOVING NORTH AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...NEWPORT...GATLINBURG...DANDRIDGE...PIGEON FORGE...
BANEBERRY...PITTMAN CENTER...HARRISBURG...FAIRGARDEN...
CHESTNUT HILL...COSBY...BIRD CROSSING...
PIEDMONT AND GREAT SMOKY MOUNTAINS N.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3604 8362 3609 8325 3573 8324 3572 8326
3571 8325 3570 8326 3567 8349
TIME...MOT...LOC 1903Z 173DEG 15KT 3578 8339
MOULTONSpecial weather statement, Aug 14, 2:06 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT SUN AUG 14 2016
TNZ042>045-141945-
UNICOI TN-WASHINGTON TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
306 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE...
SOUTHWESTERN WASHINGTON AND SOUTHWESTERN UNICOI COUNTIES UNTIL 345 PM
EDT...
AT 306 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF HOT SPRINGS...OR 11 MILES SOUTH OF
GREENEVILLE...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...CAMP CREEK...DAVY CROCKETT BIRTHPLACE...
CEDAR CREEK...LIMESTONE...CHUCKY...ROCKY FORK AND CANEY BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3598 8251 3595 8257 3597 8258 3597 8261
3599 8260 3601 8261 3603 8259 3607 8264
3600 8278 3598 8279 3597 8277 3592 8282
3595 8285 3595 8290 3604 8301 3631 8269
3603 8244
TIME...MOT...LOC 1906Z 239DEG 12KT 3601 8283
MOULTONSpecial weather statement, Aug 14, 2:21 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SUN AUG 14 2016
TNZ018-142000-
JOHNSON TN-
321 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 400 PM
EDT...
AT 320 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
REESE...OR 7 MILES NORTHWEST OF SUGAR GROVE...MOVING NORTHEAST AT 15
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...DOEVILLE...TRADE...NEVA AND LAUREL BLOOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3653 8171
3647 8170 3646 8171 3642 8172 3641 8174
3634 8171 3634 8177 3636 8179 3634 8185
3628 8192 3635 8202 3661 8177 3661 8165
TIME...MOT...LOC 1920Z 239DEG 12KT 3636 8185
MOULTONSpecial weather statement, Aug 14, 2:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT SUN AUG 14 2016
TNZ041-043-142000-
COCKE SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN-
336 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GREENE AND
SOUTHEASTERN COCKE COUNTIES UNTIL 400 PM EDT...
AT 336 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF HOT SPRINGS...OR 13 MILES WEST OF
MARSHALL...MOVING NORTH AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROUND MOUNTAIN...CEDAR CREEK AND MAX PATCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3579 8304 3599 8298 3603 8293 3604 8285
3600 8278 3598 8279 3597 8277 3592 8282
3595 8285 3595 8288 3594 8290 3593 8291
3593 8292 3588 8290 3587 8292 3584 8292
3582 8295 3579 8296 3577 8299
TIME...MOT...LOC 1936Z 194DEG 15KT 3583 8292
MOULTONSpecial weather statement, Aug 14, 3:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT SUN AUG 14 2016
TNZ042-142030-
NORTHWEST GREENE TN-
401 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE COUNTY UNTIL
430 PM EDT...
AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF TUSCULUM...OR 9 MILES NORTHEAST OF
GREENEVILLE...MOVING NORTH AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALL BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3641 8263 3636 8263 3626 8271 3629 8280
3639 8278 3638 8277 3638 8275 3640 8273
3640 8271 3641 8270 3642 8265
TIME...MOT...LOC 2000Z 195DEG 15KT 3629 8274
DGSThunderstorm Wind, Scott
- When
- August 14, 4:15 PM EST
- Where
- Scott County, 0.89 mi SW of Weber City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.610, -82.580
A few trees were reported down in the vicinity of Yuma, Possum Creek and at Stanley Valley between 515 and 520 pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Lightning Strikes in Florida, August 14 to 17, 20161 death · $400,000 · 2 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Winds in Alabama, August 14, 20161 injured · $500 · 2 events
- Damaging Wind in Indiana, August 14, 2016$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643114.